Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Medford, OR

November 22, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Nov 22, 2023, 1:18 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 24, 2023, 7:00 PM PST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2023, 1:18 PM PST (21:18 UTC)
In effect from
Nov 24, 2023, 7:00 PM PST
Expired
Nov 26, 2023, 4:00 PM PST
In force
45 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WHUS46 KMFR 222118
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
118 PM PST Wed Nov 22 2023

ORZ021-022-231230-
/O.NEW.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
118 PM PST Wed Nov 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

* WHAT...Moderate risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. These sneaker waves
  can suddenly knock people off of their feet and quickly pull
  them into the cold ocean waters, resulting in serious injury or
  death. Waves may also lift driftwood logs, trapping anyone
  caught underneath.

* ADDITIONAL DETAILS...The highest risk is expected before 10 am
  Saturday, November 25.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
8 follow-up statements
095 
WHUS46 KMFR 231311
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
511 AM PST Thu Nov 23 2023

ORZ021-022-241500-
/O.CON.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
511 AM PST Thu Nov 23 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY EVENING...

* WHAT...Moderate risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The highest risk is expected before 10 am 
  Saturday, November 25.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
980 
WHUS46 KMFR 241037
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
237 AM PST Fri Nov 24 2023

ORZ021-022-241900-
/O.CON.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
237 AM PST Fri Nov 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH SATURDAY EVENING...

* WHAT...Moderate risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The highest risk is expected before 10 am 
  Saturday, November 25.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
371 
WHUS46 KMFR 250527
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
927 PM PST Fri Nov 24 2023

ORZ021-022-260600-
/O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
927 PM PST Fri Nov 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Moderate to high risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The highest risk is expected before 10 am 
  Saturday, November 25.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
705 
WHUS46 KMFR 251021
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
221 AM PST Sat Nov 25 2023

ORZ021-022-252000-
/O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
221 AM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Moderate to high risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The highest risk is expected before 10 am 
  Saturday, November 25.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
626 
WHUS46 KMFR 251938
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1138 AM PST Sat Nov 25 2023

ORZ021-022-260600-
/O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/
South Central Oregon Coast-Curry County Coast-
1138 AM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Moderate to high risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...This is occuring during a King Tide event,
  which will increase the risk that sneaker waves cause.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
052 
WHUS46 KMFR 260347
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
747 PM PST Sat Nov 25 2023

ORZ021-022-270000-
/O.EXT.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/
South Central Oregon Coast-Curry County Coast-
747 PM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Moderate risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on a
  beach than normal, including over rocks and jetties. These waves
  can suddenly knock people off of their feet and quickly pull
  them into the cold ocean waters, resulting in serious injury or
  death. Waves may also lift driftwood logs, trapping anyone
  caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
334 
WHUS46 KMFR 261033
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
233 AM PST Sun Nov 26 2023

ORZ021-022-270000-
/O.CON.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/
South Central Oregon Coast-Curry County Coast-
233 AM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Moderate risk for sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on a 
  beach than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
035 
WHUS46 KMFR 262334
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
334 PM PST Sun Nov 26 2023

ORZ021-022-270045-
/O.EXP.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/
South Central Oregon Coast-Curry County Coast-
334 PM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM PST THIS
AFTERNOON...

The sneaker wave threat has passed, so the beach hazards statement
will expire.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 22, 9:16 AM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 22, 9:16 AM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PST Wed Nov 22 2023

Updated Aviation Discussion.

.DISCUSSION...The morning satellite shows varying amounts of mid
and low level clouds as a weak front moves into the area. Radar
returns are pretty light and spotty at best, so we are not
expecting much in the way pf precipitation amounts today. The best
chance for rain will be at the coast, Douglas County, and
northern Cascades today. Even then rain will be of the off/on
variety. Farther south and east, it should remain dry for the day,
although could not rule out a few showers in portions of the
Rogue Valley today, but most hours of the day will be rain free.

Changes were made to the forecast to reflect the above mentioned.

Tonight, an upper trough will drop in from the Alaska Panhandle
and this will result in enhanced precipitation in portions of Lake
County. Even then, precipitation amounts should still be on the
light side with some areas only picking up around 0.10 of an inch
of rain.

Dry weather returns Thanksgiving Day and it's likely to last into
at least the middle of next week. The only concern could be Friday
morning at the coast where overnight lows could get close to
freezing. We'll take a more detailed look at this. -Petrucelli

&&

.AVIATION...22/18Z TAFs...As a front gradually moves
across the area today and this evening, expect areas of MVFR
ceilings and visibilities and  local IFR ceilings. MVFR ceilings and
areas MVFR visibilities are expected along the coast through early
this evening, mainly from Cape Blanco north. Inland, MVFR ceilings
and local MVFR visibilities are expected into the Coos and Douglas
Counties, including at KRBG. Further south and east, expect mainly
VFR through this evening with local MVFR conditions. Tonight, the
front will shift eastward and expect mainly VFR along the coast.
Inland expect areas of IFR/LIFR developing across valleys west of
the Cascades, including KRBG and KMFR. East of the Cascades, expect
mainly VFR overnight into Thursday morning with areas of MVFR
conditions in showers. Areas of mountain obscurations are expected
today and tonight. -CC

&&

.MARINE...Updated 800 AM Wednesday November 22, 2023...A cold front
will pass over the waters this morning. Behind the front winds will
shift to northerly and increase across the area from north to south.
This will result in steep seas and conditions hazardous to small
craft. Very steep seas with near gale force northerly gusts will
likely develop tonight into Thursday under a strengthening thermal
trough. The strong north winds and steep to very steep seas are then
expected to continue through Friday night. Winds and wind waves will
ease this weekend, being mostly replaced by long period west swell. -
Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 4 AM PST Saturday
     for PZZ350-356-370-376.

Hazardous Seas Warning from 4 PM this afternoon to 10 PM PST
     this evening for PZZ350-356.

     Hazardous Seas Warning from 4 PM this afternoon to 4 AM PST
     Saturday for PZZ370-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.